Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Houston/Galveston, TX

December 9, 2012Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 9, 2012, 6:01 PM CST for Polk County, Trinity County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2012, 6:01 PM CST (00:01 UTC)
Expired
Dec 9, 2012, 6:45 PM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 5:47 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KHGX 100001
SVRHGX
TXC373-455-100045-
/O.NEW.KHGX.SV.W.0165.121210T0001Z-121210T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 PM CST SUN DEC 9 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 645 PM CST

* AT 600 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 7 MILES SOUTH OF GROVETON...OR 21 MILES 
  NORTHWEST OF LIVINGSTON...AND MOVING NORTHEAST AT 35 MPH. NICKEL 
  SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CORRIGAN AND GROVETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3084 9515 3099 9526 3124 9487 3116 9485
      3115 9485 3110 9474 3111 9471 3109 9466
      3110 9465 3108 9460
TIME...MOT...LOC 0000Z 238DEG 29KT 3096 9515 

$$

!KP!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:50 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 9, 5:50 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CST SUN DEC 9 2012

.AVIATION...
COLD FRONT ENTERING THE NORTHWEST PORTION OF OUR CWA WILL MOVE
SOUTHEAST TONIGHT REACHING KIAH AROUND 07Z AND REACHING THE COAST
AROUND 10Z. ALONG AND AHEAD OF THE CDFNT ESPECIALLY AT KCLL...KUTS
AND KCXO WE WILL EXPECT SCATTERED TSTMS WITH SOME POSSIBLY SEVERE.
FURTHER SOUTH EXPECT MOSTLY THUNDERSTORMS AND RAINSHOWERS WITH
SOME GUSTY WINDS WITH THE STORMS. AFTER THE FRONT MOVES THROUGH
THE SURFACE WINDS WILL INCREASE FROM THE NORTHWEST WITH SPEEDS OF
15 TO 25 KNOTS AND GUSTY ESPECIALLY NEAR THE COAST. LATE ON MONDAY
NEAR 00Z EXPECT WINDS TO DIMINISH EXCEPT ALONG THE COAST AND OVER
THE COASTAL WATERS WHERE WINDS WILL CONTINUE TO BE GUSTY WITH
SPEEDS BETWEEN 20-30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 356 PM CST SUN DEC 9 2012/

DISCUSSION...
A THIN LINE OF CONVECTION FORMING ALONG AND NEAR THE COLD FRONTAL
BOUNDARY/SURFACE TROUGH CURRENTLY LOCATED ALONG A LAMPASAS TO
WACO TO TERRELL LINE. PHILOSOPHY REMAINS THE SAME AS PREVIOUS
DISCUSSIONS ON FRONTAL TIMING AND THE ELEMENTS ONE CAN EXPECT
WITH THIS EVENING/MONDAY MORNING'S FROPA. SLIGHT RISK FOR SEVERE
IS STILL FOCUSED OVER THE EXTREME NORTHERN TO NORTHEASTERN CWA.
THIS IS WHERE THE BEST THERMODYNAMICS RESIDE...WITH THE BEST BULK
SHEAR IN DEVELOPING AND MAINTAINING MODEST UPDRAFT STRUCTURE
WITHIN MORE ORGANIZED CELLS. SCATTERED CELLS RIDING UP WITHIN
STEERING SOUTHWESTERLIES INTO THE EARLY EVENING...TRANSITIONING
INTO A MORE ORGANIZED QLCS JUST AHEAD OF THE MAIN COLD FRONTAL
BOUNDARY TO NTER THE CWA SHORTLY AFTER SUNSET. A SHORTWAVE MOVING
INTO NORTH CENTRAL MEXICO THIS AFTERNOON MAY BE AN ADDITIONAL
TRIGGER THAT ENHANCES LATE EVENING INTO EARLY MONDAY MORNING
CENTRAL-EASTERN CWA CONVECTION. PLACED ISOLATED SEVERE WX IN THE
GRIDS OVER AREAS LIKELY TO RECEIVE MODERATE RAIN AND THUNDERSTORMS
TO COMMUNICATE THAT...WITH MOISTURE NEARING 1.5 INCH PWATS WITHIN
AN INCREASINGLY UNSTABLE DOWNSTREAM ENVIRONMENT...AN AGGRESSIVE
NEARING COLD FRONT (WITH AFOREMENTIONED S/W DISTURBANCE) SHOULD
PROVIDE ENOUGH LIFT TO STRENGTHEN ISOLATED STRONG CELLS TO (NEAR)
SEVERE THRESHOLDS.

AFTER A BLUSTERY...OVERCAST AND COOL MONDAY AFTERNOON CLEARING
SKIES WILL ALLOW NON-COASTAL TEMPERATURES TO QUICKLY PLUMMENT
INTO THE 40S AND EVENTUAL 30S THROUGH THE EVENING HOURS. SURFACE
RIDGING WILL CALM WINDS AND CLEAR SKIES WILL PROVIDE THE SETTING
FOR EFFICIENT RADIATIVE COOLING. AN AREAWIDE FREEZE WARNING IS
ANTICIPATED FOR BOTH TUESDAY AND WEDNESDAY MORNINGS AS THERMOMETERS
WILL FALL TO (OR BELOW) FREEZING FOR AT LEAST 6 HOURS ACROSS THE
MAJORITY OF THE CWA (OR FOR ALL COMMUNITIES NOT BORDERING THE
GULF/BAY WATERS). A (DRY) SHORTWAVE TROUGH PASSING ACROSS THE
SOUTHERN PLAINS WEDNESDAY MAY PULL IN SOME HIGH CLOUDINESS THAT
COULD REGULATE EARLY THURSDAY MINIMUMS TO "JUST" THE MEAN MID 30S.
INCREASING MOISTURE FROM RETURN FLOW LATTER IN THE WEEK WITH
PRECIPITATION CHANCES INCREASING GOING INTO THE WEEKEND. GFS/ECMWF
DAY 5 & 6 SOLUTIONS DIFFER ON TIMING A STRENGTH OF WESTERN
TROUGHING SO FORECAST IS A BIT MUDDLED PAST DAY 5. AS OF NOW
..MID-DECEMBER RAIN CHANCES LOOK LIKE A PRETTY GOOD BET...BUT
TIMING IS OF QUESTION. 31

MARINE...
COLD FRONT TO MOVE ACROSS THE WATERS OVERNIGHT...REACHING THE COAST
BETWEEN 09 AND 11Z. EXPECT LINE OF STORMS ALONG THE FRONT WITH
STRONG OFFSHORE FLOW BEHING IT. HAVE A SCA OUT FOR STRONG SMALL
CRAFT CONDITIONS...WITH SUSTAINED 20 TO 30 KNOTS...BUT COULD HAVE
GUSTS TO GALES FOR A TIME MONDAY MORNING. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  50  28  51  29 /  70  20  10   0  10
HOUSTON (IAH)              51  51  33  54  33 /  80  60  10   0  10
GALVESTON (GLS)            57  59  42  55  46 /  90  60  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 4 AM CST TUESDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...45
AVIATION/MARINE...34
Hazardous weather outlook, Dec 9, 5:05 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CST SUN DEC 9 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
505 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A STRONG COLD FRONT. SOME OF THESE
THUNDERSTORMS WILL BE STRONG TO SEVERE...WITH DAMAGING STRAIGHT
LINE WINDS AND SMALL HAIL THE PRIMARY THREAT. THE GREATEST THREAT
FOR SEVERE WEATHER WILL EXIST ACROSS OUR NORTHERN AND NORTHEASTERN
COUNTIES THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ330-335-350-355-370-375-101115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
505 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
COASTAL WATERS AHEAD OF A STRONG COLD FRONT THAT WILL ARRIVE AT
THE COAST AFTER MIDNIGHT. STRONG NORTH WINDS WITH GUSTS TO GALE
FORCE POSSIBLE ARE EXPECTED BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTH WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH
LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 9, 5:00 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 PM CST SUN DEC 9 2012

TXZ163-092345-
HOUSTON TX-
500 PM CST SUN DEC 9 2012

...SPECIAL WEATHER STATEMENT...

AT 456 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTO TO 6
MILES SOUTHWEST OF GRAPELAND TO 14 MILES WEST OF CROCKETT MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAPELAND...WECHES AND LATEXO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3157 9522 3159 9517 3150 9510 3129 9558
      3129 9569 3132 9566 3134 9566 3142 9571
      3146 9571 3146 9575 3147 9572 3149 9574
      3151 9574 3152 9565 3155 9564 3159 9529
TIME...MOT...LOC 2256Z 232DEG 32KT 3163 9497 3142 9554 3136 9569

!KP!
Special weather statement, Dec 9, 5:03 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST SUN DEC 9 2012

TXZ163-164-176>179-198-199-092345-
WALKER TX-MONTGOMERY TX-SAN JANCINTO TX-MADISON TX-TRINITY TX-
POLK TX-HOUSTON TX-GRIMES TX-
503 PM CST SUN DEC 9 2012

...SPECIAL WEATHER STATEMENT...

AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF LIVINGSTON TO 7 MILES SOUTH OF TRINITY TO 16 MILES
NORTHEAST OF NAVASOTA MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...LIVINGSTON...TRINITY...CORRIGAN...ONALASKA...GROVETON...
RIVERSIDE...POINT BLANK...OAKHURST AND SEVEN OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3101 9465 3094 9464 3070 9494 3074 9537
      3053 9610 3095 9573 3126 9493 3124 9486
      3115 9485 3114 9483 3110 9474 3111 9471
      3109 9466 3110 9465 3106 9456
TIME...MOT...LOC 2300Z 224DEG 27KT 3079 9500 3084 9535 3060 9598

!KP!
Special weather statement, Dec 9, 5:25 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CST SUN DEC 9 2012

TXZ195-196-100015-
BRAZOS TX-BURLESON TX-
525 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZOS AND CENTRAL
BURLESON COUNTIES UNTIL 615 PM CST...

AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SOMERVILLE...OR 10 MILES
SOUTHEAST OF CALDWELL...MOVING NORTHEAST AT 25 MPH. A SECOND STORM
WAS DEVELOPING OVER EASTERN LEE COUNTY AND MOVE CLOSE TO THE TRACK
OF THE FIRST STORM OVER CALDWELL COUNTY.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL AND SNOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3044 9686 3074 9642 3054 9621 3030 9667
      3032 9669 3032 9674 3039 9679 3039 9680
TIME...MOT...LOC 2321Z 227DEG 21KT 3040 9663

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:20 PM CSTSpecial Weather StatementHGXBrazos40 min
Dec 9, 7:04 PM CSTSpecial Weather StatementHGXTrinity41 min
Dec 9, 7:23 PM CSTSpecial Weather StatementHGXTrinity37 min
Dec 9, 10:58 PM CSTWind AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Jackson, Matagorda13 hr
Dec 10, 1:19 PM CSTFreeze WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more20 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.